Menopause worsening bipolar symptoms

Q:  in fact im a care orker and my client is bipolar, she also has asevere learning disability and is allergic to a wide range of medication. she isnow suffering quite severely from menopausal symptoms and i was wondering ifyouknow of any research on medication for this which would be suitable alongsidelithium. many thanks for your time

Dear Ms. F' -- 
Bipolar disorder seems to worsen, in my experience treating patients, when theynear menopause.  But there are no specific treatments that address thischange, other than the same medications we might consider for menopause alone,namely hormone replacement (estrogen and progesterone).  These are somewhatcontroversial as "treatment" for menopause, as you may know, so itisn't a simple matter. Otherwise, we use more mood stabilizers just as we wouldfor any bipolar patient with symptoms not controlled by lithium.

Dr. Phelps

 
Published February, 2001